I'm a pretty healthy 20 year old who has recently been experiencing back pain. I took 2x Norco yesterday at about 10:30 PM (5mg Hydrocodone, 325mg Acetaminophen) for a total of 10mg Hydrocodone and 650mg Acetaminophen (the bottle recommends 1-2 per 4-6 hours, so I didn't exceed the recommendation). About 15 minutes after ingestion, my hearing became muffled and I felt pressure in my ears. My ears were clogged as if I was on an airplane. About an hour later I went to a venue with some friends where loud music was being played (no alcohol was consumed). It's now 2:00 PM the following day (so 14 hours or so since ingestion) and my hearing is still muffled. My ears also crackle/pop when I swallow.
I did some research on Vicodin/Norco and found some scary stuff about people going deaf from it - however, in all the cases where the patient became completely deaf, they had been either steadily using and/or abusing it for years or ingesting huge amounts (100mg-200mg, which is 10x to 20x times what I took) in relatively short periods (2-6 months). I simply took one dose (2x Norco) which is the recommended level.
I should add that I used hydrocodone almost exactly the same time last year. The prescription was for about 12 Vicodin pills which I used over the course of 2 weeks. I felt completely fine and had no noticeable effects after that usage. 2 months later after a plane ride I noticed that my ears popped/crackled when I yawned/swallowed. I got a hearing test done about 2 months after I noticed that. The test showed that I had excellent hearing in all ranges, and the ENT explained my symptom away as something normal. The feeling had since subsided.
For what it's worth, I read an anecdotal report about some guy who took 11 prescribed doses of Vicodin for his injury and suffered serious hearing loss - fortunately, he fully recovered 3 weeks after ceasing usage.
Anyway, I'm a bit of a paranoid person and I'm a little anxious right now. There is really no way I should have any serious issues from my normal doses, but I'm still kinda worried. Some thoughts would be great.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.